Mississippi, 2009

Hail in Mississippi, May 12, 2009

May 12, 2009 · NWS MOB · 1 event in 1 county or zone

A severe thunderstorm produced large hail in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A severe thunderstorm produced large hail in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 12, 2:54 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 12, 2:54 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CDT TUE MAY 12 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...THE SURFACE ANALYSIS
SHOWS A WEAK FRONTAL BOUNDARY EXTENDING FROM THE COAST OF THE
NORTHWEST FLORIDA PANHANDLE WESTWARD INTO NORTHERN LOUISIANA.
ISOLATED CONVECTION OVER THE AREA FIRING ON A COMBINATION OF AN
OUTFLOW BOUNDARY AND THE SEA BREEZE FRONT.  A MCS OVER ARKANSAS IS
ASSOCIATED WITH A WELL DEFINED SHORTWAVE SEEN IN THE WATER VAPOR
LOOP WHICH WILL TRANSLATE EAST-SOUTHEAST ALONG THE FRONTAL BOUNDARY
AND POSSIBLY ARRIVE IN THE FORECAST AREA OVERNIGHT.  WITH THE
EVENING CONVECTION AND POSSIBLE MCS MOVING IN LATER TONIGHT WILL GO
WITH CHANCE POPS OVER MUCH OF THE AREA.  SURFACE BASED CAPES WILL BE
IN THE RANGE OF 500-1000 J/KG OVERNIGHT BUT SEVERE STORM DEVELOPMENT
WILL BE LIMITED BY MARGINAL DRY AIR ALOFT AND WET BULB ZERO VALUES
NEAR 12 KFT AS WELL AS WEAK SHEAR WITH 0-1 KM HELICITIES NEAR 50
M2/S2.  THE FRONTAL BOUNDARY GRADUALLY SHIFTS NORTHWARD THROUGH
WEDNESDAY LEAVING THE FORECAST AREA IN A LIGHT SOUTHERLY FLOW
PATTERN BY THURSDAY AS LARGE RIDGING OVER THE EASTERN STATES SHIFTS
INTO THE ATLANTIC.  STUBBORN DEEP RIDGING LINGERS OVER THE SOUTHEAST
STATES THROUGH FRIDAY NIGHT AND MAINTAINS A LIGHT ONSHORE FLOW
THROUGH THE PERIOD CONDUCIVE TO SEA BREEZE CONVECTIVE DEVELOPMENT
EACH DAY.  HAVE STAYED WITH CHANCE POPS EACH DAY WITH SLIGHT CHANCE
AT NIGHT FOR THE DIURNAL CONVECTIVE PATTERN.  WILL NEED TO CONTINUE
TO MONITOR EACH DAY FOR PULSE SEVERE STORM POTENTIAL DUE TO DECENT
SURFACE BASED CAPES NEAR 2500 J/KG...DESPITE LIMITED DRY AIR ALOFT
AND VIRTUALLY NON-EXISTENT SHEAR FROM 0-1 KM.  DAYTIME TEMPERATURES
WILL BE NEAR SEASONABLE LEVELS AND MILD AT NIGHT. /29

&&

.LONG TERM...FOR SATURDAY THROUGH TUESDAY...A LONGWAVE TROF EVOLVES
OVER THE PLAINS AND SHIFTS EASTWARD THROUGH SUNDAY...BRINGING A
FRONT THROUGH THE FORECAST AREA.  THIS IS A BIT FASTER THAN THE 00Z
RUN BUT WILL LEAVE CHANCE POPS IN FOR MONDAY FOR NOW AND LET THE
MIDSHIFT REASSESS.  DRY CONDITIONS FOLLOW FOR TUESDAY IN THE WAKE OF
THE FRONT.  SEASONABLE TEMPERATURES CONTINUE THROUGH THE PERIOD. /29

&&

.AVIATION...18Z ISSUANCE...ANOTHER ROUND OF CONVECTION SHOULD JOIN
BLOB CURRENTLY MOVING SOUTHEAST OVER SOUTHEASTERN SECTIONS OF THE
FA.  PRETTY MUCH A SUMMERTIME STANDARD EXPECTED...WITH MORE
CONVECTION FIRING THIS AFTERNOON...LASTING THROUGH THE EVENING
HOURS. /16

&&

.MARINE...SURFACE HIGH PRESSURE OVER THE NORTHEASTERN CONUS WILL
SHIFT EASTWARD OVER THE OPEN NORTH ATLANTIC THROUGH THE WEEK...WITH
GENERAL NORTHEASTERLY FLOW BECOMING SOUTHEASTERLY BY THE WEEKEND.
THE SURFACE HIGH WILL SHIFT SOUTHWARD THROUGH THE WEEKEND BY AN
UPPER SYSTEM MOVING OVER THE NORTHERN CONUS...WITH A FRONT
APPROACHING THE NORTHERN GULF COAST SUNDAY...MOVING OFFSHORE SUNDAY
NIGHT INTO MONDAY. /16

&&

.FIRE WEATHER...NO CONCERNS. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  84  69  85 /  30  40  20  30
PENSACOLA   68  83  70  83 /  30  40  20  40
DESTIN      70  81  71  82 /  30  40  20  40
EVERGREEN   65  82  65  84 /  30  50  20  50
WAYNESBORO  64  84  64  85 /  30  40  20  30
CAMDEN      64  82  65  84 /  20  50  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 12, 4:30 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT TUE MAY 12 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
530 AM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE
...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
DEVELOPING THIS MORNING ENDURING THROUGH VERY LATE AFTERNOON AND
POSSIBLE EARLY EVENING. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS BUT MAY PRODUCE 45 TO 55 MPH WIND GUSTS AND PEA TO DIME-SIZED
HAIL.

ALSO...SOME STORMS TODAY WILL BE CAPABLE OF VERY HEAVY
RAINFALL...WITH SOME STORMS CAPABLE OF DUMPING THREE INCHES PER
HOUR OVER ANY ONE GIVEN LOCATION. SLOW STORM MOTION...SOUTHEAST 5 TO
10 MPH...WILL FURTHER EXACERBATE THE HEAVY RAINFALL PROBLEM.
MONITOR THIS SITUATION CLOSELY BECAUSE SOME AREAS MAY RECEIVE FLOOD
WARNINGS LATER TODAY.

A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN
CHOCTAW...CLARKE AND WASHINGTON COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. A FEW
STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY
EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF
HIGHWAY 84.

AN UNSEASONABLY STRONG COLD FRONT WILL MOVE INTO THE DEEP SOUTH
SUNDAY NIGHT AND MONDAY.  AT THIS TIME..THE THREAT FOR SEVERE
THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE SUNDAY
AFTERNOON...SUNDAY NIGHT AND MONDAY. THE EXACT TIMING OF THIS SYSTEM
MAY CHANGE...SO STAY TUNED.

THE RIP CURRENT THREAT WILL ALSO INCREASE BY SATURDAY AS  SOUTHEAST
WINDS PERSIST AND INCREASE IN SPEED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER IS NOT EXPECTED TO BE REQUIRED THROUGH TUESDAY.

In the hours before

Special weather statement, May 12, 12:21 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
121 PM CDT TUE MAY 12 2009

FLZ005-006-121845-
INLAND OKALOOSA-COASTAL OKALOOSA-
INCLUDING THE CITIES OF...DESTIN AND FORT WALTON BEACH...
121 PM CDT TUE MAY 12 2009

...A STRONG THUNDERSTORM WILL AFFECT OKALOOSA COUNTY...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF VALPARAISO...MOVING SOUTHEAST AT
15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
VALPARAISO...NICEVILLE...POSTIL...SEMINOLE AND DESTIN THROUGH 145 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, May 12, 2:06 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
306 PM CDT TUE MAY 12 2009

ALZ061-122045-
UPPER MOBILE-
306 PM CDT TUE MAY 12 2009

...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF EARLVILLE...MOVING EAST AT 5
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WILMER...GEORGETOWN AND GULFCREST THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, May 12, 2:43 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
343 PM CDT TUE MAY 12 2009

ALZ052-061-122130-
UPPER MOBILE-WASHINGTON-
343 PM CDT TUE MAY 12 2009

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND MOBILE
COUNTIES...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF GULFCREST...MOVING NORTHEAST AT 5
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CHUNCHULA...GULFCREST...CHUNCHULA...SIDNEY AND CITRONELLE THROUGH 430
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stone

When
May 12, 3:55 PM CST to 3:57 PM CST
Where
Stone County, 2 mi S of Wiggins
Measured
1 in hail
Reported by
Public
Coordinates
30.821, -89.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174050.